Once more, a medical malpractice controversy has struck 424-bed University Community Hospital in Tampa, Fla.
The latest incident, involving an adverse drug reaction, marked the fourth major mishap in two years.
Last week, University Community suspended two emergency department employees after a patient was administered a drug to which he was allergic and as a result suffered a heart attack and lapsed into a coma.
Pending medical staff peer review, a physician supervisor also may be suspended, a hospital official said.
On Aug. 10, 64-year-old Jack Cecil, who has asthma, entered University Community's emergency department with breathing problems. An emergency nurse administered Toradol, an analgesic similar to aspirin. However, Cecil's medical records stated he was allergic to aspirin.
Cecil was admitted to the hospital's intensive-care unit. The next day, he suffered a heart attack and lapsed into a coma. Patrick Dekle, Cecil's attorney, said Cecil will not recover.
Edward Homan, University Community's chief of staff, said the hospital erred and acknowledged the Toradol triggered reactions that led to the heart attack.
Based on previous incidents, the Joint Commission on Accreditation of Healthcare Organizations already had planned a visit to University Community this week.
The other three incidents were:
The death of a 77-year-old patient on March 3, 1995. He died one hour after a hospital employee mistakenly removed his respirator.
A surgical mistake on Feb. 20, 1995, that led to the amputation of the wrong foot of a 51-year-old patient.
Arthroscopic surgery on the wrong knee of a female patient on Feb. 15, 1995.